Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Recognizing constant curvature
discrete groups in dimension 3


Authors: J. W. Cannon and E. L. Swenson
Journal: Trans. Amer. Math. Soc. 350 (1998), 809-849
MSC (1991): Primary 20F32, 30F40, 57N10; Secondary 30C62, 31A15, 30F10
MathSciNet review: 1458317
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We characterize those discrete groups $G$ which can act properly discontinuously, isometrically, and cocompactly on hyperbolic $3$-space ${\mathbb H}^3$ in terms of the combinatorics of the action of $G$ on its space at infinity. The major ingredients in the proof are the properties of groups that are negatively curved (in the large) (that is, Gromov hyperbolic), the combinatorial Riemann mapping theorem, and the Sullivan-Tukia theorem on groups which act uniformly quasiconformally on the $2$-sphere.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20F32, 30F40, 57N10, 30C62, 31A15, 30F10

Retrieve articles in all journals with MSC (1991): 20F32, 30F40, 57N10, 30C62, 31A15, 30F10


Additional Information

J. W. Cannon
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602
Email: cannon@math.byu.edu

E. L. Swenson
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602
Email: eric@math.byu.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-98-02107-2
PII: S 0002-9947(98)02107-2
Received by editor(s): July 13, 1994
Received by editor(s) in revised form: November 14, 1996
Additional Notes: This research was supported in part by The Geometry Center at the University of Minnesota, a Science and Technology Center funded by NSF, DOE, and Minnesota Technology, Inc.; and by NSF Research Grant No. DM-8902071.
Article copyright: © Copyright 1998 American Mathematical Society